Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2023, 7:15 PM MDT for Sioux County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2023, 7:15 PM MDT (01:15 UTC)
- Expired
- Jun 20, 2023, 8:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sioux County, NE
The radar
The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2113 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:07 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 20, 6:07 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 607 PM MDT Tue Jun 20 2023 .SHORT TERM...(This Afternoon - Wednesday Night) Issued at 257 PM MDT Tue Jun 20 2023 Thunderstorms are expected to develop shortly over portions of the western Nebraska Panhandle within a very moist & unstable air mass east of the dryline, characterized by dew points in the low to mid 60s and resultant CAPEs of 2000-2500 J/kg. At 21z, the dryline was analyzed roughly along the Wyoming & Nebraska border, so generally expect any convective potential through early evening to remain in western Nebraska. H5 flow of 25-35 knots and strongly veering wind profiles in the low-levels is contributing to effective bulk shear values of 45-50 knots in the Panhandle, sufficient for development of supercells capable of large hail & damaging winds. Latest high- resolution models over the past few runs have been consistent with multiple UH tracks over Sioux, Dawes, and Box Butte counties, from late this afternoon through about 02z or so. A Severe Thunderstorm Watch was recently posted by the SPC for Dawes/Box Butte counties. While this initial severe threat should end by mid-evening, expect low-level warm air advection to ramp up later this evening through the overnight, possibly supporting additional elevated development between 06z and 12z over the northern tier of counties. Not really much support from the CAMs on this potential, so confidence is not high enough to include anything more than 20 percent PoPs. As very moist southeasterly boundary layer flow spreads across the plains, some patchy fog could develop between 09z and 15z Wednesday. Our attention then shifts to a potentially significant outbreak of severe thunderstorms on Wednesday afternoon & evening. Despite the potential for a few failure modes, the synoptic setup & associated thermodynamic and kinematic environment projected by both global & high-resolution CAMs appears quite capable of very robust and deep convection capable of producing all facets of severe weather; with potential for very large and destructive hail, damaging winds, and even tornadoes especially during the late afternoon into the early evening hours. Strong southwesterly flow is expected to continue to spread across the CWA throughout the day on Wednesday ahead of intense troughing over the Pacific Northwest. Multiple small-scale disturbances will eject northeastward across Colorado and Wyoming in advance of this feature, resulting in lee cyclogenesis with an inverted trough/dry line extending northward across southeast Wyoming near the Laramie Range. In response, deep, moist southeasterly near-surface flow is expected to spread across the high plains, giving way to excellent moisture advection with surface dew points climbing to 50+ for all areas along and east of the Laramie Range w/ lower to mid 60s over western Nebraska extending into the Platte River Valley in Wyoming by late afternoon. These impressive moisture profiles, combined w/ steep mid-level lapse rates exceeding 8 deg C/km will likely prove supportive of MLCAPEs in excess of 3000 J/kg. While mid-level flow will be fairly modest early in the afternoon, 500 hpa winds should increase considerably in the 21z to 00z time frame, in response to the aforementioned passing disturbances. By 00z, resulting H5 flow of 35-45 knots coupled with intense low-level veering will support effective bulk shear of 45+ knots, an environment likely extremely favorable for intense supercell updrafts capable of very large and destructive hail in excess of 2 inches in diameter. Hail CAPEs (in the -10 to -30 deg C layer) of 750-1000 J/kg will also support the potential for significant hail. Model sounding analogs continue to match multiple events featuring baseball to softball sized hail at several sites over the high plains. Eventually, storm mergers, and resultant cold pool development w/ shear vectors quickly orienting parallel to the inverted surface trough in the early evening could support upscale growth into one or more MCSs with a continued risk for hail as well as increasing wind damage potential. This is also expected to reduce the extreme hail threat later in the event. Initially discrete storms will also be accompanied by a threat for a few tornadoes. Pronounced veering low-level wind profiles across the high plains are continued to be reflected by very large curved hodographs favoring right-moving supercells. Low-level SRH will be locally enhanced across southern Platte & Goshen counties into the northern portion of Laramie county in association w/ the Chugwater Cyclone. Extremely backed near-surface flow will have potential to yield effective inflow SRH over 300 m2/s2 around 00z. This coupled w/ the very moist boundary layer supporting very low LCLs and 0 to 3 km CAPEs over 150 J/kg suggests localized potential for a strong tornado in this area if storms can remain discrete for long enough into the early evening hours. Overall low-level shear profiles are expected to be favorable for isolated tornadoes across most of the area along/east of the Laramie Range, but the highest risk will be focused more over southeast Wyoming. Convective initiation should occur along the Laramie Range by late morning or early afternoon, but do not anticipate the bulk of high end severe potential to occur until activity crosses the terrain & enters the moisture-rich, extremely unstable air mass available to the east over the high plains. Discrete supercells are likely very early on, but convective evolution beyond late afternoon and early evening remains highly uncertain as forcing intensifies & promotes rapid development of numerous storms. High-resolution CAM guidance is in good agreement with initially isolated storms w/ multiple UH tracks, then turning quite messy sometime in the 00-03z time frame which could affect the overall threat for tornadoes or significant hail, although a wind threat may eventually evolve w/ any MCS-type structures. Given that the best tornadic environment is not likely to be in place until around 00z, uncertainty remains quite high w/ a more substantial threat for tornadoes over far southeast Wyoming late in the afternoon or early evening. .LONG TERM...(Thursday - Tuesday) Issued at 330 AM MDT Tue Jun 20 2023 Some differences between the GFS and ECMWF for Thursday. GFS keeps a dry forecast most of the day...while the ECMWF shows fairly widespread convection across much of the CWA. Both show a trough riding through the ridge moving through the CWA during the afternoon. Decided to go with the ECMWF as we do have a surface boundary over the CWA that will interact with the upper trough to produce showers. Dewpoints in the Panhandle in the mid 60s Thursday afternoon. GFS soundings showing 2000-2500 J/KG MUCAPE with 0-6km shear values near 40kts. Also showing a capping inversion just above 700mbs that may prevent convection altogether though...so need to watch this as well. If convection can get going...they are likely to be severe east of the Laramie Range with the good CAPE and shear. Surface boundary shifts north Thursday evening into Friday as upper shortwave moves northeast. Convection Friday may be limited to the Panhandle. Similar to Thursday...GFS soundings still showing that 700mb capping inversion...so convection may be condition on breaking that inversion. CAPE and shear will be there for severe storms. Strong winds possible Saturday as a closed upper low tracks across Montana. GFS 700/750mb winds 50-55kts during the morning hours Saturday. Did increase winds over guidance by quite a lot. Will need to watch for high winds at Arlington and Bordeaux Saturday morning. Surface front with that northern low moves through Saturday night into Sunday morning that will cool us down. GFS 700mb temperatures fall from +11C near the Colorado state line to +8C...so a brief cool down can be expected. Warmer temperatures return Monday...back up to +14C Monday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 606 PM MDT Tue Jun 20 2023 Main aviation concern this evening is for KCDR and KAIA where an isolated strong thunderstorm could be possible. IFR conditions could be possible due to heavy rain and low CIGs if a storm moves over one of these terminals. Later overnight and Wednesday morning, the concern shifts to low CIGs as low-level moisture will lead to low stratus developing mainly over western Nebraska. KCDR, KSNY, KAIA, and KBFF may have IFR conditions through the morning hours. MVFR CIGs could last through the afternoon hours if clouds are slow to break up. By mid to late afternoon, scattered strong storms will develop. Storms could contain large hail, damaging winds, and torrential rain. && .FIRE WEATHER... Issued at 330 AM MDT Tue Jun 20 2023 Elevated fire weather conditions once again today across south- central Wyoming due to breezy conditions and warmer than average temperatures. Widespread showers and thunderstorms expected Wednesday east of the Laramie Range into the Nebraska Panhandle that will bring a good chance for wetting rainfall. Elevated fire weather conditions return west of the Laramie Range Friday into this weekend with afternoon RHs dropping into the teens with breezy conditions. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...GCC AVIATION...SF FIRE WEATHER...MB
Hazardous weather outlook, Jun 20, 3:04 PM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 304 PM MDT Tue Jun 20 2023 WYZ101>103-106>108-116>119-212115- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 304 PM MDT Tue Jun 20 2023 This hazardous weather outlook is for portions of east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered late afternoon and early evening thunderstorms will develop over east central Wyoming. A few strong storms producing small hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong to severe thunderstorms possible Wednesday afternoon with large hail and damaging winds possible. Daily chances for afternoon and evening showers and thunderstorms will continue through Friday. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-212115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 304 PM MDT Tue Jun 20 2023 This hazardous weather outlook is for western portions of the Nebraska Panhandle. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered thunderstorms will develop late this afternoon and early evening. Isolated severe thunderstorms producing large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong to severe thunderstorms possible Wednesday afternoon with large hail and damaging winds possible. Daily chances for afternoon and evening showers and thunderstorms will continue through Friday. .Spotter information statement... Spotter activation may be required late this afternoon and early evening. WYZ104-105-109>115-212115- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 304 PM MDT Tue Jun 20 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. MAJ
In the hours before
Special weather statement, Jun 20, 5:59 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
559 PM MDT Tue Jun 20 2023
NEZ096-210030-
South Sioux NE-
559 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of southeastern Sioux
County through 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Agate Bed National Monument, or 29 miles north of
Scottsbluff, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Sioux
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4220 10360 4223 10375 4243 10376 4238 10345
TIME...MOT...LOC 2359Z 193DEG 18KT 4229 10366
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, Jun 20, 6:30 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
630 PM MDT Tue Jun 20 2023
NEZ002-095-096-210115-
Dawes NE-North Sioux NE-South Sioux NE-
630 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of southwestern Dawes
and east central Sioux Counties through 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Agate Bed National Monument, or 38 miles northeast
of Torrington, moving north-northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Robinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4235 10352 4239 10375 4269 10379 4267 10339
TIME...MOT...LOC 0030Z 198DEG 17KT 4250 10371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, Jun 20, 6:39 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
639 PM MDT Tue Jun 20 2023
WYZ101-210215-
Converse County Lower Elevations WY-
639 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern
Converse County through 815 PM MDT...
At 639 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antelope Hills, or 13 miles north of Casper, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4301 10573 4299 10607 4350 10607 4350 10522
TIME...MOT...LOC 0039Z 246DEG 25KT 4302 10623
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:39 PM MDT | Special Weather Statement | CYS | Converse | 96 min |
| Jun 20, 7:55 PM MDT | Special Weather Statement | CYS | 65 min | |
| Jun 20, 8:04 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 41 min |
| Jun 20, 10:06 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 39 min |
| Jun 20, 11:13 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 47 min |
| Jun 20, 11:52 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara, Platte | 38 min |
| Jun 21, 2:02 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 43 min |
| Jun 21, 2:11 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 49 min |
| Jun 21, 2:23 PM MDT | Special Weather Statement | CYS | 37 min | |
| Jun 21, 2:40 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 35 min |
| Jun 21, 2:45 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 45 min |
| Jun 21, 2:54 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Jun 21, 2:59 PM MDT | Tornado Warning | CYS | Albany | 31 min |
| Jun 21, 3:29 PM MDT | Tornado Warning | CYS | Albany | 15 min |
| Jun 21, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Jun 21, 3:46 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| Jun 21, 4:14 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 46 min |
| Jun 21, 4:39 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 51 min |
| Jun 21, 4:54 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jun 21, 5:00 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| Jun 21, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 50 min |
| Jun 21, 5:17 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 43 min |
| Jun 21, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 28 min |
| Jun 21, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 19 min |
| Jun 21, 5:36 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 39 min |
| Jun 21, 5:41 PM MDT | Special Weather Statement | CYS | Niobrara | 34 min |
| Jun 21, 5:52 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 20 min |
| Jun 20, 6:30 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| Jun 20, 6:37 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 38 min |
| Jun 20, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 16 min |
| Jun 20, 7:51 PM MDT | Special Weather Statement | CYS | Dawes | 54 min |
| Jun 21, 1:29 AM MDT | Special Weather Statement | CYS | Sioux | 46 min |
| Jun 21, 12:49 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 41 min |
| Jun 21, 1:08 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 52 min |
| Jun 21, 1:11 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 49 min |
| Jun 21, 1:24 PM MDT | Tornado Warning | CYS | Cheyenne | 36 min |
| Jun 21, 2:00 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 30 min |
| Jun 21, 2:22 PM MDT | Special Weather Statement | CYS | Morrill | 23 min |
| Jun 21, 2:27 PM MDT | Special Weather Statement | CYS | Kimball | 33 min |
| Jun 21, 2:48 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 42 min |
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 51 min |
| Jun 21, 3:19 PM MDT | Special Weather Statement | CYS | Banner | 41 min |
| Jun 21, 3:57 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 33 min |
| Jun 21, 4:22 PM MDT | Special Weather Statement | CYS | Sioux | 23 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.